Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 59, NWS Salt Lake City, UT

August 12, 2022Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 12, 2022, 2:07 PM MDT for Kane County, Washington County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2022, 2:07 PM MDT (20:07 UTC)
Expired
Aug 12, 2022, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 43 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 9 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
9 J/kg
Mixed-layer CIN
-392 J/kg
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

005 
WGUS55 KSLC 122007
FFWSLC
UTC025-053-122315-
/O.NEW.KSLC.FF.W.0059.220812T2007Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
207 PM MDT Fri Aug 12 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  West Central Kane County in southern Utah...
  East Central Washington County in southwestern Utah...Specifically 
  for eastern portions of Zion National Park

* Until 515 PM MDT.

* At 207 PM MDT, local law enforcement reported thunderstorms 
  producing heavy rain in Clear Creek. Flash flooding is already 
  occurring in Clear Creek and surrounding washes.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Zion National Park Dispatch reported.

  IMPACT...Life threatening flash flooding of creeks and slot
           canyons.

* Some locations that will experience flash flooding include...
  Zion National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3725 11286 3714 11286 3714 11297 3724 11297

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
2 follow-up statements
844 
WGUS75 KSLC 122216
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
416 PM MDT Fri Aug 12 2022

UTC025-053-122315-
/O.CON.KSLC.FF.W.0059.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
416 PM MDT Fri Aug 12 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT THIS 
AFTERNOON FOR WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON 
COUNTIES...SPECIFICALLY FOR EASTERN PORTIONS OF ZION NATIONAL PARK...

At 416 PM MDT, Flash flooding in Clear Creek and adjoining washes 
has occurred from earlier thunderstorms.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Zion National Park Dispatch reported.

IMPACT...Life threatening flash flooding of creeks and slot
         canyons.

Some locations that will experience flash flooding include...
  Zion National Park...specifically Clear Creek and its adjoining 
  normally dry washes on the eastern side of the park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Hikers in the area need to move to and remain on higher ground 
outside of washes and slot canyons.

&&

LAT...LON 3725 11286 3714 11286 3714 11297 3724 11297

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

GM
080 
WGUS75 KSLC 122312
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
512 PM MDT Fri Aug 12 2022

UTC025-053-122322-
/O.EXP.KSLC.FF.W.0059.000000T0000Z-220812T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-Washington UT-
512 PM MDT Fri Aug 12 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT THIS AFTERNOON FOR 
WEST CENTRAL KANE AND EAST CENTRAL WASHINGTON COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of Utah and southwest Wyoming.

LAT...LON 3725 11286 3714 11286 3714 11297 3724 11297

$$

GM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 9:35 AM MDT, 4 hours 32 minutes earlier.

Area forecast discussion, Aug 12, 9:35 AM MDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
935 AM MDT Fri Aug 12 2022

.UPDATE...Have expanded the Flood Watch for flash flooding to
include the western Uintas and Uinta County Wyoming, connecting
the existing watch over southwest Utah and the central spine of
Utah mountains with the watch area in Riverton's forecast area.
Looking at the 00Z HREF Average Recurrence Interval and this
morning's 12Z CAMs, there is certainly a heavy rain threat from
around Mirror Lake vicinity northeastward to southwest Wyoming,
including the East Fork Fire burn scar from 2020. While southwest
Wyoming is not known for flash flooding, yesterday's flash floods
around Coalville showed that enough rain can cause issues even in
places that don't usually experience flash flooding. Will hold off
for this afternoon for decisions on extending the Flood Watch in
time through tomorrow.

&&

.SYNOPSIS...Southerly flow will keep a steady stream of monsoonal
moisture across Utah and southwest Wyoming through early next
week. This will result in a daily threat of showers and
thunderstorms capable of producing heavy rain. There are some
growing indications that suggest northern Utah may experience a
drying trend by the early and middle of next week while southern
and central portions of Utah remain in an area favorable for
continued shower and thunderstorm activity.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...A persistent large-scale
pattern will remain in place through the period with only some
subtle changes, as a ridge of high pressure remains centered near
Colorado while an area of low pressure weakens off of the British
Columbia coast. This will maintain southerly flow and a continued
monsoonal moisture feed across the area. The subtle changes
include a slight southeastward shift to the center of the high
pressure ridge, which is expected to encourage a slight
southeastward shift to the area of greatest precipitation
potential on Saturday. Another subtle feature is the presence of a
jet stream over northern CA and NW NV Saturday afternoon. This
may be close enough to provide some modest large-scale ascent on
Saturday afternoon.

Going back to today, an overall similar evolution is expected when
compared to Thursday, with convective initiation occurring over
high terrain areas along/near I-15 as well as the Uintas and Book
Cliffs. Similar PWAT and instability values should mean similar
convective evolution when compared to Thursday. One slight change
today is slightly weaker southerly steering flow, which should
translate to slower storm propagation and increase the potential
for localized heavy rainfall. WPC ERO continues to mention a
slight (category 2/4) for all but eastern areas (which are in a
marginal 1/4) and northwest/north-central areas from the Northern
Wastach Front to the Idaho border, which are not painted in a
excessive rainfall risk. It's worth mentioning two sources of
uncertainty today. First, a solid shield of mid-level cloud cover
is in place across Utah and SW Wyoming, and second, analysis
products indicate the presence of a shortwave sliding north
through the forecast area. These features may combine to delay
convective initiation today, although confidence in how these
features may impact the forecast outcome today is low.

Widespread showers and thunderstorms remain in the forecast for
Saturday afternoon and evening as well. All of the forecast is
painted in an excessive rainfall risk from WPC, with a marginal
(1/4) painted across the northwest and eastern areas, with a
slight (2/4) in between. The additional coverage may be related to
the above-mentioned jet streak. Given the continued heavy rainfall
threat, the Flood Watch may need to be extended into Saturday. An
ever so slight reduction in PWATs is expected on Saturday, but
they remain above normal for mid-August and aren't expected to
play into the forecast outcome. Both today and Saturday, the
heaviest cores will be once again capable of producing 1-2" of
rainfall in 1 hour or less.

.LONG TERM (After 12Z/6AM Sunday)...The extended forecast period
remains largely unchanged with continuous days of active monsoonal
conditions expected, keeping showers and thunderstorms in the
forecast. This will also help keep temperatures more mild across the
state as most valleys see upper 80s to low 90s with consistent cloud
coverage and precipitation.

A ridging pattern sitting over Colorado will continue to feed the
the CWA with sufficient moisture for afternoon and evening storm
development across a majority of Utah and SW Wyoming through the
weekend and into the following work week. The highest PWAT values
remain in the early days of the extended with peaks being near the
St. George and Southern UT area. This will leave a high chance of
continuous flash flooding potential for popular hiking areas in slot
canyons, National Parks and recent burn scars.

Model guidance is building in a NW Pacific low pressure feature
moving north and east of the CWA that will allow for the ridging
pattern to build more to the west. This could cause the upper levels
to tilt more zonally and allow for moisture to be suppressed to the
E/SE corridor of Utah, thus drying out northern UT and keeping storm
development closer to the UT/CO border heading into the second half
of next week.

&&

.AVIATION...KSLC...VFR conditions are expected through the TAF
period for KSLC. Scattered showers and storms are possible during
the afternoon and evening hours which could create gusty and erratic
outflow winds and periods of heavy rainfall. Showers and storms are
expected to dry out into the overnight period and winds turn back to
their diurnal pattern.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions expected for
all terminals through the TAF period. Scattered showers and
thunderstorms will continue for most of the CWA which could create
periods of MVFR and gusty/erratic winds. Storms will subside into
the overnight period allowing for winds to move back to their
diurnal pattern.

&&

.FIRE WEATHER...Utah remains sandwiched between a low off the
Pacific Northwest coast and a high centered over Colorado. Little
change in this pattern is expected through the weekend, leaving
Utah under a persistent southerly flow, allowing for a continued
steady stream of monsoonal moisture into the area. The greatest
potential for heavy rainfall today will extend from southwest Utah
through central Utah, with a lesser, but non-zero chance for
heavy rainfall across northeast Utah. Over the weekend, the threat
for heavy rainfall will shift slightly eastward. Thunderstorms
will continue to be capable of producing heavy rainfall and
localized flooding with widespread wetting rains, with an
exception being northwest and eastern areas, where wetting rains
will be more localized.

By early to mid next week, there is a growing trend indicating
the high pressure ridge shifting over Idaho. This pattern would
favor a warming and drying trend across northern Utah, while
allowing monsoonal moisture and a resultant daily shower and
thunderstorm threat across southern and perhaps high terrain areas
of central Utah.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch through this evening for UTZ111>113-116>120-122>129.

WY...Flood Watch through this evening for WYZ021.

&&

Van Cleave/ADeSmet/Selbig

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Local storm report, Aug 12, 10:44 AM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1044 AM MDT FRI AUG 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TORNADO          2 WSW ST GEORGE         37.07N 113.63W
08/11/2022                   WASHINGTON         UT   PUBLIC

            LANDSPOUT. VIDEO POSTED TO SOCIAL MEDIA SHOWED A
            LANDSPOUT TORNADO NEAR TONAQUINT DRIVE IN ST. GEORGE. NO
            DAMAGE WAS REPORTED. TIME ESTIMATED FROM RADAR.

&&

CECAVA

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:21 PM MDTSpecial Weather StatementSLCJuab39 min
Aug 12, 1:41 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Aug 12, 2:17 PM MDTFlash Flood Warning Considerable damage threatSLCUtah3 hr
Aug 12, 3:22 PM MDTSpecial Weather StatementSLCSummit38 min
Aug 12, 3:47 PM MDTSpecial Weather StatementSLCUtah43 min
Aug 12, 4:04 PM MDTSpecial Weather StatementSLCMorgan41 min
Aug 12, 4:13 PM MDTSpecial Weather StatementSLCPiute47 min
Aug 12, 4:16 PM MDTSpecial Weather StatementSLC44 min
Aug 12, 4:27 PM MDTSpecial Weather StatementSLCMorgan48 min
Aug 12, 4:38 PM MDTSpecial Weather StatementSLCSalt Lake37 min
Aug 12, 4:42 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Aug 12, 5:37 PM MDTAreal Flood WarningSLCSalt Lake83 min

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.